Myasthenic crisis is a life-threatening condition, which is defined as weakness from acquired myasthenia gravis (MG) that is severe enough to necessitate intubation or to delay extubation following surgery . The respiratory failure is due to weakness of respiratory muscles.
Severe bulbar (oropharyngeal) muscle weakness often accompanies the respiratory muscle weakness, or may be the predominant feature in some patients. When this results in upper airway obstruction or severe dysphagia with aspiration, intubation and mechanical ventilation are necessary.
This topic will review the evaluation and treatment of myasthenic crisis and rapidly worsening MG. Other aspects of MG are discussed separately. (See "Clinical manifestations of myasthenia gravis" and "Diagnosis of myasthenia gravis" and "Treatment of myasthenia gravis".)
Myasthenic crisis may be precipitated by a variety of factors, most often a concurrent infection. It can also follow a surgical intervention, pregnancy, childbirth, or tapering of immunosuppressive medications. In addition, myasthenic crisis can occur spontaneously as part of the natural history of myasthenia gravis (MG) itself. A number of drugs can increase the weakness in myasthenia (table 1) and should be considered as possible precipitants in this setting. This is of more concern with certain antibiotics (aminoglycosides, erythromycin and azithromycin), cardiac drugs (beta-blockers, procainamide, and quinidine), and magnesium.
A potential major side effect of excessive anticholinesterase medication is weakness, which can be difficult to distinguish from worsening MG. This paradoxical weakening with anticholinesterase medications is called "cholinergic crisis." However, cholinergic crisis is rarely if ever seen with dose limitation of pyridostigmine to less than 120 mg every three hours. Cholinergic crisis is so rare that it should not be the presumed cause of increasing weakness unless the doses taken are known to significantly exceed this range. Otherwise, even in the presence of cholinergic side effects, it should be assumed that the patient's underlying MG is worsening and appropriate treatment should be initiated.